What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 22, 5:04 AM CST, 8 minutes earlier.
Area forecast discussion, Feb 22, 5:04 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
504 AM CST Tue Feb 22 2022
.UPDATE...
Updated aviation section for 12z taf issuance
&&
.SHORT TERM...(Today through Tonight)
Issued at 344 AM CST Tue Feb 22 2022
At the time of the issuance of this forecast package, anticipate
expanded coverage of of robust convection into the western edge of
the WFO PAH forecast area about an hour earlier than advertised,
closer to the NAMnest timing. Some indications of developing linear
segments already evident in the MRMS and different NWS radar scans
as of 08z Tue. At the moment concerned about damaging wind potential
initially, but anticipate some supercellular development as time
goes by. Given the precipitation efficiency with these storms,
doubt there will be much time delay before the issuance of flash
flood warnings, especially those areas where significant rainfall
fell late last week and soil moisture remains relatively high.
Utilized a blend of the NAM-WRF-ARW, HRRR, and NAMNest for timing
and coverage of convection today and tonight. In addition, blended
these CAM model QPF's, but heavily weighting overall to the WPC QPF
output. The storm total QPF for this event remains focused from
southwest to northeast with the two plus inch maxima from Poplar
Bluff MO, Cape Girardeau MO, Vienna IL, Henderson KY, and Rockport
IN to the north, and Fulton KY to Greenville KY on the south end.
The highest QPF axis appears to run from northern New Madrid Co.
to Paducah today and tonight.
The closest proxy to low-level instability, lapse rates, shear
appears to be coming from the NAM family of guidance. The sharpest
gradients of these features appear to be oriented in a southwest-
northeast axis over the southeast Missouri foothills, with the
greater shear and instability spreading southeast with time
through 9 am, then the gradient shifts along a west-east oriented
axis from Poplar Bluff MO to Greenville KY with 0-2km lapse rates
increasing south of the border and maximizing over the Purchase
area of west Kentucky to the Lakes by 3 pm. Anticipate majority of
severe potential will be over southeast MO during the morning,
shifting to west KY at midday into the afternoon. Repeat
thunderstorm activity (e.g. training storms) will be most likely
along and north of the Poplar Bluff-Greenville line as the day
goes on. Still cannot rule out the potential for tornadic activity
along the line segments and supercell activity.
.LONG TERM...(Wednesday through Monday)
Issued at 344 AM CST Tue Feb 22 2022
The primary weather event in the long term forecast period continues
to be the wintry mix system Wednesday afternoon through Thursday
night. Locations north/west of the Ohio/Mississippi Rivers are more
likely to see a substantial mixing of freezing rain or sleet,
especially in Southeast Missouri. Locations in Western Kentucky
further from the Ohio River will see more rainfall and another round
of flooding potential. Areas near the Ohio/Mississippi Rivers have
higher uncertainty in precipitation type.
The synoptic pattern remains fairly similar for this model cycle.
Southwesterly flow aloft and high pressure on the East Coast will
steer plenty of elevated (above 1km) warm air and moisture advection
into the middle Mississippi River Valley. Models put PW and IVT at
2+ standard deviations above normal Wednesday night through Thursday
afternoon. At the same time, high pressure in the Upper Plains
slowly drifts towards the Quad State, bringing a northerly component
to surface winds. This WAA over CAA setup will result in a
persistent temperature inversion and introduces a mixed
precipitation element that the early week storm lacked.
A low-level boundary, the cold front of the early week system, will
be positioned from southeast Texas towards the Southern Appalachians
Wednesday morning. Over time, this boundary will shift to a more NNE
orientation towards Central Tennessee. There are still some
differences in models as to whether there will be one or two low
pressure systems moving near that boundary, but the more common
solution remains one in which the first round of precip is Wednesday
afternoon through early Thursday morning, and the second is Thursday
afternoon through Thursday evening.
Wednesday morning will be dry, part of a brief break following the
previous system. Moisture and elevated warm air advection increases
during the day, with the model soundings becoming saturated late in
the day Wednesday. Daytime highs Wednesday are forecast to be in the
mid 30s to mid-40s. Precip moves into SEMO during the afternoon
hours. There is some uncertainty as to whether temperatures will
remain warm enough in the afternoon for this precip to be rain, or
if it will be sleet or freezing rain instead. During the evening
hours, precipitation becomes more widespread across the Quad State,
and temperatures begin to cool. During the evening and overnight,
SEMO/SIL/SWIN will have mainly freezing rain or sleet, while WKY
locations further from the Ohio/Mississippi Rivers will remain
mostly rain. The highest QPF amounts will be near the KY/TN border.
The second surge of moisture organizes into precipitation west of
the Quad State Thursday morning and then moves through the entire
area for the afternoon and evening hours. The ECMWF remains a warm
outlier that is affecting the NBM so high temperatures Thursday were
reduced to be closer to the GFS/CMC/NAM, reducing the number of
hours above freezing for northwestern portions of the CWA. With the
slower warming for the morning hours, the Wednesday evening to
Thursday morning time period is currently projected to be when most
of the freezing rain occurs. At the moment, the forecast mainly has
rain for Thursday afternoon and evening; a more robust intrusion of
cold surface air could switch some of this to frozen precipitation.
The NBMs slight chance of thunder was left in for the southeastern
areas for portions of late Wednesday night and Thursday but no
strong to severe storms are anticipated at this time. Temperatures
do drop well below freezing for the overnight hours, but at that
point the precipitation will have mostly moved out of the forecast
area. These last few hours will be the most likely time period for a
little bit of mixed precipitation for the KY Pennyrile area.
Storm total QPF ranges from around three quarters of an inch for
northern portions of the CWA, to over two inches near the KY/TN
border. This represents a decrease for northern areas and an increase
for southern areas. Western Kentucky could see a resurgence in
flooding issues as a result, and none of this precipitation is
currently included in the river forecasts so further increases in
river flooding are expected.
As the boundary moves out of the forecast area, Friday will finally
bring a return to dry weather, along with much colder air as the
Plains high pressure moves into the area, along with an upper-
trough. Upper-level flow becomes more zonal for the weekend, with
heights slowly lowering as another upper-trough arrives Sunday
morning. The European ensemble still develops a system that moves
through the Mid South and across Tennessee with some precipitation
for the Quad State. Smaller percentages of the other ensembles are
beginning to include this system but the ensemble members that do
generally keep it south of the forecast area. Slight chance to low
end chance PoPs are included Saturday night through Sunday for
this.
&&
.AVIATION...
Issued at 504 AM CST Tue Feb 22 2022
Widespread rain and isolated embedded thunderstorms will continue
this morning, with ifr cigs and vsbys at times. Winds will gust up
to around 25 knots from the south, except higher in strong
thunderstorms.
A cold front will make its way southeast across the taf sites late
this afternoon. Winds will shift into the west and then northwest,
with gusts to 25 knots continuing. Although the coverage of rain
will decrease this afternoon, the potential exists for organized
thunderstorms to develop along the front. This is handled with vcts
for now.
Mainly mvfr cigs are forecast tonight in the post-frontal northwest
wind flow. Clearing is expected overnight in se MO, southern IL, and
far west KY.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through this evening for ILZ075>078-080>094.
MO...Flood Watch through this evening for MOZ076-086-087-100-107>112-
114.
IN...Flood Watch through this evening for INZ081-082-085>088.
KY...Flood Watch through this evening for KYZ001>022.
&&
SHORT TERM...Smith
LONG TERM...ATL
AVIATION...MYHazardous weather outlook, Feb 22, 4:00 AM CST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
400 AM CST Tue Feb 22 2022
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
400 AM CST Tue Feb 22 2022
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
A Tornado Watch is in effect for Western Kentucky, most of
Southeast Missouri, and far Southern Illinois until 11 AM Central.
While the main severe weather hazard is damaging winds, tornadoes
and large hail are also possible.
A Flood Watch is in effect for the entire region through this
evening. Refer to the Flood Watch product for all the details.
River flooding continues. Refer to the warnings and statements for
details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Another round of heavy rain is expected mainly Wednesday evening
through Thursday evening. This will further heighten the flooding
hazard, especially across west Kentucky, where mainly rain is
forecast. River flooding is also expected to increase.
The potential exists for an accumulation of wintry precipitation
Wednesday afternoon through Thursday evening. The areas of greatest
concern will be north and west of the Ohio and Mississippi Rivers.
While some accumulations are expected, there is uncertainty in
precipitation type and amounts.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of severe weather or flooding issues are
encouraged.
In the hours before
Special weather statement, Feb 22, 3:22 AM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Paducah KY
322 AM CST Tue Feb 22 2022
MOZ100-107>109-221000-
Butler MO-Carter MO-Wayne MO-Ripley MO-
322 AM CST Tue Feb 22 2022
...Strong thunderstorms will impact portions of southeastern Carter,
Ripley, south central Wayne and Butler Counties through 400 AM CST...
At 321 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Handy to near Attica. Movement was
northeast at 60 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Hunter around 335 AM CST.
Budapest around 340 AM CST.
Other locations in the path of these storms include Naylor,
Ellsinore, Milltown, Oxly, Neelyville, Brush Arbor, Williamsville,
Hendrickson and Harviell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
If on or near Current River, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 3711 9037 3650 9029 3650 9108 3678 9112
TIME...MOT...LOC 0921Z 247DEG 51KT 3671 9105 3639 9100
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SMITHSpecial weather statement, Feb 22, 4:32 AM CST, 40 minutes before
Special Weather Statement
National Weather Service Paducah KY
432 AM CST Tue Feb 22 2022
ILZ084-088-092-093-MOZ076-087-111-221100-
Alexander IL-Jackson IL-Union IL-Pulaski IL-Cape Girardeau MO-
Scott MO-Perry MO-
432 AM CST Tue Feb 22 2022
...Strong thunderstorms will impact portions of Union, north central
Pulaski, southeastern Jackson, northwestern Alexander, northwestern
Scott, southeastern Perry and Cape Girardeau Counties through 500 AM
CST...
At 431 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Bollinger Mill State Historic Site to near
Chaffee. Movement was northeast at 75 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Scott City and Kelso around 435 AM CST.
Cape Girardeau and Jackson around 440 AM CST.
Trail Of Tears State Park around 450 AM CST.
Other locations in the path of these storms include Anna, Jonesboro,
Dongola, Grand Tower, Carbondale and Cedar Lake Area.
This includes the following highways...
Interstate 57 in Illinois between Mile Markers 21 and 36.
Interstate 55 between Mile Markers 86 and 111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
A Tornado Watch remains in effect until 1100 AM CST for southern
Illinois...and southeastern Missouri.
&&
LAT...LON 3728 8986 3738 8986 3778 8928 3748 8904
3737 8904 3711 8964
TIME...MOT...LOC 1031Z 231DEG 65KT 3734 8984 3714 8963
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SMITH